Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS Quad Cities, IA

July 23, 2001Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2001, 2:31 PM CDT for Bureau County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 2001, 2:31 PM CDT (19:31 UTC)
Expired
Jul 23, 2001, 3:00 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2782 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 231932
SVRMLI

ILC011-232000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 300 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES NORTHEAST OF
  PRINCETON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   COAL HOLLOW NOW!
   ZEARING BY 240 PM CDT.
   HOLLOWAYVILLE BY 245 PM CDT.
   SEATONVILLE BY 250 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH AND
PEA SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM
PASSES.

THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING HEAVY 
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS D#ITCHES AND 
UNDERPASSES. AVOID THESE AREAS.  

LAT...LON 4150 8951 4133 8956 4133 8919 4148 8919

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:30 AM CDT, 12 hours 1 minute earlier.

Area forecast discussion, Jul 23, 2:30 AM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT MON JUL 23 2001

SOME CHANGES ARE BECOMING APPARENT IN THE STAGNANT PATTERN ACROSS
THE REGION WITH THE UPPER LEVEL RIDGE OVER THE CENTRAL US BEGINNING
TO FLATTEN IN RESPONSE TO THE CANADIAN TROUGH.  YET ANOTHER MCS HAS
FIRED OVER EASTERN NE ALONG THE NOSE OF THE LLJ AND STORMS ARE ALSO
FIRING ALONG THE WIND SHIFT BOUNDARY IN SD AND WESTERN MN.  A WEAK
BOUNDARY REMAINS ACROSS THE CWA...ROUGHLY THE HIGHWAY 30 CORRIDOR.
THE BOUNDARY IS ACTING TO POOL DEW POINTS AND WILL LIKELY BE KEY IN
CONVECTIVE DEVELOPMENT TODAY.  00Z REGIONAL SOUNDINGS INDICATED HIGH
PWS AND WET-BULB ZEROES AND WEAK WIND SHEAR IMPLYING THE MAIN SEVERE
THREAT TODAY WILL BE HEAVY RAIN AND WIND RATHER THAN HAIL FROM SLOW
MOVING PULSE-TYPE STORMS.

MAIN FORECAST CONCERN IS THE EFFECT OF TODAY'S CONVECTION ON MAX
TEMPS/HEAT INDICES...PLUS THE EXTENT OF MCS ACTIVITY ALONG THE
FRONTAL BOUNDARY THE NEXT FEW DAYS.

MODELS ARE QUITE VARIABLE AGAIN IN HANDLING CONVECTIVE ACTIVITY SO
WILL BASED THE FORECAST ON A CONSENSUS WEIGHING CURRENT OBS/ANALYSES
HEAVILY.  THE CONVECTION OVER EXTREME SE SD THIS AM SHOULD HOLD
TOGETHER LONG ENOUGH TO AT LEAST BRING SOME DEBRIS CLOUDS INTO THE
CWA AND PERHAPS SOME PRECIP IN THE NORTH.  MSAS MOISTURE FLUX
CONVERGENCE HINTS THAT STORMS MAY ALSO PERSIST ALONG THE BOUNDARY IN
WESTERN IA.  WITH DIURNAL HEATING...WE SHOULD AGAIN SEE SOME STORMS
DEVELOP ALONG THE BOUNDARY CURRENTLY IN THE CWA... PLUS THE FRONT
PROGGED TO PUSH INTO THE CWA LATER TODAY.  INSTABILITY WILL NOT BE A
LIMITING FACTOR WITH LIS CURRENTLY -5 OR BETTER SOUTH OF THE
BOUNDARY...AND CAPES PROGGED BETWEEN 3000-4000 J/KG THIS AFTERNOON.

WILL MAINTAIN THE CURRENT HEAT ADVISORY DESPITE THE CHANCE OF CLOUDS
TAKING THE EDGE OFF THE HEAT.  WE MAY NOT BE QUITE AS HOT AS
YESTERDAY...BUT SHOULD STILL REACH INTO ADVISORY CRITERIA EVEN IF WE
ONLY GET BREAKS IN THE CLOUDS FOR A FEW HOURS.

THE FRONT SHOULD PUSH INTO THE SOUTHERN PART OF THE CWA LATER
TONIGHT.  THE LLJ WILL AGAIN DEVELOP...ENHANCED BY A SHORTWAVE OVER
NE.  THIS WILL MAINTAIN AT LEAST A CHANCE OF S{TORMS...MAINLY IN THE
SOUTH HALF OF THE CWA...TUESDAY NIGHT INTO WEDNESDAY.  I DON'T
ANTICIPATE ANY OTHER CHANGES TO THE EXTENDED.

.DVN...
IA...IL...MO...HEAT ADVISORY TODAY.

WOLF

In the hours before

Local storm report, Jul 23, 1:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT MON JUL 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    GENESEO                   IL   .25 INCH HAIL
07/23/01   HENRY

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.